Advertisement

Journal of Statistical Physics

, Volume 160, Issue 5, pp 1154–1172 | Cite as

A Formal View on Level 2.5 Large Deviations and Fluctuation Relations

  • Andre C. Barato
  • Raphael Chetrite
Article

Abstract

We obtain the rate function for the level 2.5 of large deviations for pure jump and diffusion processes. This result is proved by two methods: tilting, for which a tilted process with an appropriate typical behavior is considered, and a spectral method, for which the scaled cumulant generating function is used. We also briefly discuss fluctuation relations, pointing out their connection with large deviations at the level 2.5.

Keywords

Large deviations Markov Processes Fluctuation relations 

Notes

Acknowledgments

We thank Krzysztof Gawedzki for helping in the proof presented in Sect. 4.2.4 and Hugo Touchette for carefully reading the manuscript.

References

  1. 1.
    Barato, A.C., Chetrite, R., Hinrichsen, H., Mukamel, D.: Entropy production and fluctuation relations for a KPZ interface. J. Stat. Mech.: Theor. Exp. P10008 (2010)Google Scholar
  2. 2.
    Barato, A.C., Chetrite, R., Hinrichsen, H., Mukamel, D.: A Gallavotti–Cohen–Evans–Morriss like symmetry for a class of Markov jump processes. J. Stat. Phys. 146, 294 (2012)MathSciNetADSCrossRefzbMATHGoogle Scholar
  3. 3.
    Barato, A.C., Chetrite, R.: On the symmetry of current probability distributions in jump processes. J. Phys. A: Math. Theor. 45, 485002 (2012)MathSciNetADSCrossRefGoogle Scholar
  4. 4.
    Berestycki, H., Rossi, L.: Generalization and properties of the principal eigeinvalue of elliptic operators in unbounded domains. Commun. Pure Appl. Math. 68, 1014 (2015)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bertini, L., Gabrielli, D., Faggionnato, A.: Large deviations of the empirical flow for continuous time Markov chains. arXiv:1210.2004 (2012)
  6. 6.
    Bertini, L., Faggionato, A., Gabrielli, D.: From level 2.5 to level 2 large deviations for continuous time Markov chains. Markov Process. Relat. Fields 20, 545 (2014)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Bertini, L., Chetrite, R., Faggionato, A., Gabrielli, D.: Large deviation of the empirical flow for Markov chain with time-periodic rates (in preparation)Google Scholar
  8. 8.
    Boltzmann, L.: Über die Beziehung zwischen dem zweiten Hauptsatze der mechanischen Wärmetheorie und der Wahrscheinlichkeitsrechnung respecktive den Sätzen über das Wärmegleichgewicht. Sitzungsberichte der Akademie der Wissenschaften, Wien, II 75, 67 (1877)Google Scholar
  9. 9.
    Chernyak, V., Chertkov, M., Malinin, S., Teodorescu, R.: Non-equilibrium thermodynamics and topology of currents. J. Stat. Phys. 137, 109–147 (2009)MathSciNetADSCrossRefzbMATHGoogle Scholar
  10. 10.
    Chetrite, R., Gawedzki, K.: Fluctuation relations for diffusion processes. Commun. Math. Phys. 282, 469–518 (2008)MathSciNetADSCrossRefGoogle Scholar
  11. 11.
    Chetrite, R., Gupta, S.: Two refreshing views of fluctuation theorems through kinematics elements and exponential martingale. J. Stat. Phys. 143, 543–584 (2011)MathSciNetADSCrossRefzbMATHGoogle Scholar
  12. 12.
    Chetrite, R., Faggionato, A., Gabrielli, D.: Large deviation principle for the m-order empirical measure and flow of continuous time Markov chain (in preparation)Google Scholar
  13. 13.
    Chung, K.L., Walsh, J.B.: Markov Processes, Brownian Motion, and Time Symmetry, 2nd edn. Springer, Berlin (2005)CrossRefzbMATHGoogle Scholar
  14. 14.
    Crooks, G.E.: Path ensembles averages in systems driven far from equilibrium. Phys. Rev. E 61, 2361 (2000)ADSCrossRefGoogle Scholar
  15. 15.
    de la Fortelle, A.: Large deviation principle for Markov chains in continuous time. Prob. Inf. Transm. 37, 120 (2001)CrossRefzbMATHGoogle Scholar
  16. 16.
    den Hollander, F.: Large Deviations. American Mathematical Society, Providence (2009)Google Scholar
  17. 17.
    Dembo, A., Zeitouni, O.: Large Deviations Techniques and Applications, 2nd edn. Springer, New York (1998)CrossRefzbMATHGoogle Scholar
  18. 18.
    Deuschel, J.D., Stroock, D.: Large Deviations. Academic Press, Boston (1989)Google Scholar
  19. 19.
    Donsker, M.D., Varadhan, S.R.S.: Asymptotic evaluation of certain Markov process expectation for large time, I. Commun. Pure Appl. Math. 28, 1 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Donsker, M.D., Varadhan, S.R.S.: Asymptotic evaluation of certain Markov process expectation for large time, II. Commun. Pure Appl. Math. 28, 279 (1975)CrossRefGoogle Scholar
  21. 21.
    Donsker, M.D., Varadhan, S.R.S.: Asymptotic evaluation of certain Markov process expectation for large time, III. Commun. Pure Appl. Math. 29, 389 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Donsker, M.D., Varadhan, S.R.S.: Asymptotic evaluation of certain Markov process expectation for large time, IV. Commun. Pure Appl. Math. 36, 183 (1983)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Ellis, R.S.: Entropy, Large Deviations, and Statistical Mechanics. Springer, New York (1985)CrossRefzbMATHGoogle Scholar
  24. 24.
    Ethier, S.N., Kurtz, T.G.: Markov Processes: Characterization and Convergence. Wiley, New York (2009)Google Scholar
  25. 25.
    Evans, D.J., Cohen, E.G.D., Morriss, G.P.: Probability of second law violations in shearing steady states. Phys. Rev. Lett. 71, 2401 (1993)ADSCrossRefzbMATHGoogle Scholar
  26. 26.
    Evans, D.J., Searles, D.J.: Equilibrium microstates which generates the second law violating steady state. Phys. Rev. E 50, 1645 (1994)ADSCrossRefGoogle Scholar
  27. 27.
    Evans, L.C.: Partial Differential Equation. American Mathematical Society, Providence (2010)CrossRefGoogle Scholar
  28. 28.
    Flandoli, F., Giaquinta, M., Gubinelli, M., Tortorelli, V.M.: Stochastic currents. Stoch. Process. Appl. 155, 1583 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Gallavotti, G., Cohen, E.G.D.: Dynamical ensemble in a stationary state. J. Stat. Phys. 80, 931–970 (1995)MathSciNetADSCrossRefzbMATHGoogle Scholar
  30. 30.
    Hormander, L.: Hypoelliptic second ordrer differential equations. Acta Math. 119, 147 (1967)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Jarzynski, C.: A nonequilibrium equality for free energy differences. Phys. Rev. Lett. 78, 2690 (1997)ADSCrossRefGoogle Scholar
  32. 32.
    Kesidis, G., Walrand, J.: Relative entropy between Markov transition rate matrices. IEEE Trans. Inf. Theory 39, 10561057 (1993)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Kirchkoff, G.: Über die Auflosung der Gleichungen, auf welche man bei der Untersuchungder der linearen Vertheilung galvanischer Strome gefuhrt wird. Ann. Phys. (Berlin) 148, 497 (1847)ADSCrossRefGoogle Scholar
  34. 34.
    Kipnis, C., Landim, C.: Scaling Limits of Interacting Particle Systems. Springer, Berlin (1999)CrossRefGoogle Scholar
  35. 35.
    Krein, M.G., Rutman, M.A.: Linear operators leaving a cone in a Banach space. Uspekhi Matematicheskikh Nauk 3, 3 (1948)MathSciNetGoogle Scholar
  36. 36.
    Kusuoka, S., Kuwada, K., Tamura, Y.: Large deviation for stochastic line integrals as L\(^p\)-currents. Probab. Theory Relat. Fields 147, 649 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Lebowitz, J., Spohn, H.: A Gallavotti–Cohen type symmetry in the large deviation functional for stochastic dynamics. J. Stat. Phys. 95, 333 (1999)MathSciNetADSCrossRefzbMATHGoogle Scholar
  38. 38.
    Maes, C.: The fluctuation theorem as a Gibbs property. J. Stat. Phys. 95, 367 (1999)MathSciNetADSCrossRefGoogle Scholar
  39. 39.
    Maes, C., Netocny, K., Wynants, B.: Steady state statistics of driven diffusions. Physica A 387, 2675 (2008)MathSciNetADSCrossRefGoogle Scholar
  40. 40.
    Maes, C., Netocny, K.: The canonical structure of dynamical fluctuations in mesoscopic nonequilibrium steady states. Europhys. Lett. 82, 30003 (2008)MathSciNetADSCrossRefGoogle Scholar
  41. 41.
    Malliavin, P.: Stochastic calculus of variations and hypoelliptic operators. In: Proc. Intern. Symp. SDE (Kyoto), Wiley, New York (1978)Google Scholar
  42. 42.
    Oono, Y.: Large deviation and statistical physics. Prog. Theoret. Phys. Suppl. 99, 165 (1989)MathSciNetADSCrossRefGoogle Scholar
  43. 43.
    Pinsky, R.G.: Positive Harmonic Functions and Diffusion. Cambridge University Press, Cambridge (1995)CrossRefzbMATHGoogle Scholar
  44. 44.
    Revuz, D., Yor, M.: Continuous Martingles and Brownian Motion, 3rd edn. Springer, Berlin (1999)CrossRefGoogle Scholar
  45. 45.
    Risken, H.: The Fokker–Planck Equation: Methods of Solution and Applications. Springer, New York (1996)CrossRefGoogle Scholar
  46. 46.
    Rogers, L.C.G., Williams, D.: Diffusions, Markov Processes, and Martingales. Cambridge University Press, Cambridge (2000)CrossRefGoogle Scholar
  47. 47.
    Seifert, U.: Stochastic thermodynamics, fluctuation theorems, and molecular machines. Rep. Prog. Phys. 75, 126001 (2012)ADSCrossRefGoogle Scholar
  48. 48.
    Stroock, D., Varadhan, S.R.S.: Multidimensional Diffusion Processes. Springer, Berlin (1979)zbMATHGoogle Scholar
  49. 49.
    Touchette, H.: The large deviation approach to statistical mechanics. Phys. Rep. 478, 1 (2009)MathSciNetADSCrossRefzbMATHGoogle Scholar
  50. 50.
    Varadhan, S.R.S.: Large Deviations and Applications. SIAM, Philadelphia (1984)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.II. Institut für Theoretische PhysikUniversität StuttgartStuttgartGermany
  2. 2.Laboratoire J. A. Dieudonné, UMR CNRS 6621Université de Nice Sophia-AntipolisNiceFrance

Personalised recommendations